Arkansas, 2017

Tornado and Damaging Winds in Arkansas, March 25, 2017

March 25, 2017 · NWS MEG · 5 events in 4 counties and zones

An upper level disturbance and cold front provided the focus for a few severe thunderstorms to occur across portions of the Midsouth during the early morning hours of March 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$335,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance and cold front provided the focus for a few severe thunderstorms to occur across portions of the Midsouth during the early morning hours of March 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 24, 10:45 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Mar 24, 10:45 PM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1145 PM CDT Fri Mar 24 2017

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 859 PM CDT Fri Mar 24 2017/

Skies are partly cloudy across the forecast area this evening with
temperatures ranging from the mid 60s to lower 70s. There is not
much in the way of rain in the forecast area at this time but an
area of showers and thunderstorms covers much of central and
western Arkansas. Much of this activity should move into the
forecast area overnight. Will update forecast to remove evening
wording with no big changes needed.

ARS

PREV DISCUSSION... /issued 227 PM CDT Fri Mar 24 2017/

Currently across the region gusty south winds along with a few
breaks in the clouds were providing for temperatures in the low
and mid 70s.

Upcoming week appears unsettled as the southern jet stream
trajectory remains active.

For tonight and tomorrow...short range models show current broken
line of convection in eastern Oklahoma and Texas lifting east
northeast through the night...reaching the Mississippi River with
both a bow echo and LEWP. If this pans out it would lead to a
greater wind and tornado threat for the Delta counties. Activity
will exit the east by sunrise leaving the area worked over and
cloudy through most of the morning...but with the cold front and
upper support still to the west conditions will by early afternoon
should turn around with new development triggering near the
Mississippi River. This convection will likely be more discrete
and scattered in nature...with all severe threats possible.
Models indicating CAPE amounts of 800-1500 j/kg with 30 to 50m
height falls during the afternoon hours. A few lingering thunder
showers will remain in the east till midnight...with partial
clearing in the southwest Delta. Gradient winds the next 24 hours
will continue to flirt with advisory criteria across a majority
of the area before FROPA. The highest gusts will occur west of
the Mississippi River. Kept lows above guidance tonight and highs
aligned with the warmer GFS tomorrow.

Sunday and Monday...a brief break in between systems for Sunday
with continued temperatures of 5 to 10 degrees above normal. Rain
chances will ramp up quickly Sunday night as the next shortwave
moves into the Ozarks. Two rounds of storms will be possible again
with severe weather...likely large hail...more probable with
round two on Monday.

Tuesday and Wednesday...mild and dry this period...with building
upper level heights. Their is an slight chance for a light shower
to form in the north and east during the warmer hours of the day.

Thursday and Friday...similar scenario as the one for tonight and
tomorrow expected this period. The GFS and ECMWF still differ in
respect of timing...but the next closed 500mb low will take a
similar track from the Southern High Plains to the OZARKS with
surface low pressure occluding in the process. Backed winds
Thursday with a lifting warm front could lead to a better tornado
risk for the area. Temperatures remaining above normal overall.

JAB

AVIATION...

Strong south winds will prevail for the next 18 hrs or
so...diminishing below 10kt after sunset tomorrow. Until then
Speeds will likely be sustained around 15-20kt with gusts 30
kt...stronger and variable in association with thunderstorms.

A line of thunderstorms will be preceded be scattered showers
tonight. Attempted to time the thunderstorms based on radar and
short term guidance. Prevailing thunder should arrive at MEM
around 9-10z. Prevailing vis will be MVFR in association with the
showers...likely IFR or lower in association with thunderstorms.
Cigs will drop to MVFR levels as showers begin...likely IFR with
thunderstorms.

Another round of thunderstorms is possible before midday
tomorrow. VFR conditions should return to all sites late tomorrow.

30

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 4 PM CDT Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 4 PM CDT Saturday for Dunklin-Pemiscot.

MS...Wind Advisory until 4 PM CDT Saturday for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica-Yalobusha.

TN...Wind Advisory until 4 PM CDT Saturday for Crockett-Dyer-Fayette-
     Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Mar 24, 1:26 PM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
226 PM CDT Fri Mar 24 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-252130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
226 PM CDT Fri Mar 24 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms late this evening
and overnight for eastern Arkansas, the Missouri bootheel,
northwest Mississippi and portions of far southwest Tennessee.
Damaging winds will be the main threats. Secondary threats will be
large hail...isolated tornadoes and flash flooding.

A wind advisory is in effect for a large portion of the Midsouth
through late tomorrow afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a Slight Risk for severe thunderstorms Saturday along and
east of the Mississippi river. Damaging winds and large hail will
be the main threats. Isolated tornadoes and localized flash
flooding will be secondary.

Severe thunderstorm chances will return Monday. Any storms that
reach severe limits on Monday could carry an enhanced potential
for producing large and damaging hail.

Another round of severe storms will be possible later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed starting tonight and through the
upcoming week, in response to multiple severe weather episodes.

JAB

The radar

The Memphis radar (KNQA), 93 km away, was scanning. The volume nearest the first event began at 06:23 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Craighead

When
March 25, 12:22 AM CST to 12:27 AM CST
Where
Craighead County, 0.18 mi E of Goobertown to 0.55 mi E of Goobertown
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.950, -90.577

Roof damage to a home and a metal carport destroyed. Several trees snapped or uprooted.

Thunderstorm Wind, Greene

When
March 25, 12:27 AM CST to 12:35 AM CST
Where
Greene County, 1.15 mi SW of Halliday to 1.01 mi SW of Halliday
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.109, -90.446

The upper portions of a wooden storage shed were blown across Highway 49.

Tornado, Greene

When
March 25, 12:34 AM CST to 12:35 AM CST
Where
Greene County, 0.37 mi NW of Marmaduke to 0.72 mi NNE of Marmaduke
Rating
EF0
Path length
0.78 mi
Path width
120 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.183, -90.385

The first damage occurred to a gas station just west of Highway 49. As the tornado moved through the south and east sections of Marmaduke, approximately 20 homes suffered roof damage. Several trees were snapped. Near the end of the track, the tornado damaged the roof and several roll-up doors of an industrial plant. Peak winds estimated at 80 mph.

Thunderstorm Wind, Clay

When
March 25, 12:55 AM CST to 1:05 AM CST
Where
Clay County, 2.11 mi W of Piggott to 0.33 mi E of Piggott Muni Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.376, -90.218

Front of wooded retail building/overhang collapsed.

Thunderstorm Wind, Mississippi

When
March 25, 1:29 AM CST to 1:32 AM CST
Where
Mississippi County, Blytheville Aprt to 0.87 mi E of Blytheville Aprt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.930, -89.830

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686628, 686629, 687138, 686632, 686633.